Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Blacksburg, VA

April 10, 2001Carroll County, Grayson County, City of Galax, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 10, 2001, 6:09 PM EDT for Carroll County, Grayson County, City of Galax, Virginia. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 6:09 PM EDT (22:09 UTC)
Expired
Apr 10, 2001, 7:15 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Carroll County, VA, City of Galax, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 6:15 PM EDTHail 1Independence, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 102209
SVRRNK
VAC035-077-640-102315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GALAX IN VIRGINIA...
  CARROLL COUNTY IN VIRGINIA...
  EASTERN GRAYSON COUNTY IN VIRGINIA...

* UNTIL 715 PM EDT.

* AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF FRIES...MOVING NORTHEAST
  AT 20 MPH.

SOME LOCATIONS THREATENED THROUGH 715 PM EDT INCLUDE
  FRIES...
  CANA...
  FANCY GAP...
  HILLSVILLE...

REPORT SEVERE WEATHER TO THE NEARE	ST LAW ENFORCEMENT AGENCY.

.END
08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:00 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 10, 3:00 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
300 PM EDT TUE APR 10 2001

FOCUS CONTS TO BE ACROSS THE NORTHERN PART OF THE FA WITH ETA AND
AVN CONTINUING TO PRODUCE PLENTY OF QPF TNGT AND TMRW.  GOOD
ISENTROPIC LIFT DEVELOPING OVERNIGHT AS BACKDOOR FRONT PUSHES INTO
THE FA. WILL KEEP 50 POPS ACROSS THE NORTH WITH TSTMS TRANSITIONING
TO SHOWERS AS MORE STABLE AIRMASS PUSHES IN LATE TNGT...30 POPS IN
THE SOUTH.  WILL GO SOMEWHAT COOLER THAN MOS FOR TMRW IN THE NE
THIRD.  IF THERE IS SIGNIFICANT RAIN TNGT IN THE NORTH...LOW CLOUDS
AND FOG COULD BE SOCKED IN ALL DAY.  WILL KEEP POPS 40S NORTH-30S
SOUTH FOR TMRW.

WILL LEAVE POPS OUT FOR TMRW NIGHT IN HOPES THAT DEEP MOISTR AND
SUPPORT WILL LIFT TO OUR NORTH. CHC POPS MAKE A RETURN THURSDAY
DURING THE DAY AS WEAKENING FRONT SLUMPS DOWN ACROSS THE AREA.

FCSTID = 9
ROA   57  72  58  84 /  50  40  10  30
LYH   54  70  56  82 /  50  40  10  30
DAN   57  75  60  85 /  40  40  10  30
BLF   60  75  59  76 /  40  30  10  30
LWB   54  72  54  76 /  50  40  10  30
BCB   56  75  56  76 /  40  30  10  30
TNB   58  79  55  78 /  30  30  10  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Apr 10, 12:38 PM EDT, 5 hours 31 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-102300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EDT TUE APR 10 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST WEST
VIRGINIA AND SOUTHWESTERN VIRGINIA THIS AFTERNOON AND EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE OHIO VALLEY THIS
AFTERNOON...AND MOVE SOUTHEAST INTO PARTS OF THE MID ATLANTIC
REGION. CONDITIONS MAY BECOME FAVORABLE FOR SEVERE STORMS. THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST
UPDATES...OR IN THE EVENT A WATCH OR WARNING IS ISSUED FOR YOUR AREA.

SKYWARN ACTIVATION MAY BE NECESSARY.

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 5:30 PM EDTFlash Flood WarningRNKFranklin2 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.